Adverse reactions to intravenous N-acetylcysteine in Chinese patients with paracetamol (acetaminophen) poisoning

Hum Exp Toxicol. 1994 Aug;13(8):542-4. doi: 10.1177/096032719401300806.

Abstract

The incidence of adverse reactions to intravenous N-acetylcysteine (NAC) was studied in 56 Chinese patients with paracetamol (acetaminophen) poisoning. Eight (14%) patients developed a skin rash (n = 7) or fever (n = 1) mostly during the initial high dose infusion of the antidote. In four subjects (three with toxic plasma paracetamol levels), the infusion was continued without a worsening of the adverse reaction. NAC was discontinued in the remaining four subjects in whom the paracetamol levels were subsequently found to be non-toxic. Intravenous chlorpheniramine was given to six subjects. All eight subjects completely recovered. In the dose that is recommended for the treatment of acute paracetamol poisoning, intravenous NAC is generally safe in Chinese but mild side effects are common. We recommend that the initial loading dose is given over 60 rather than 15 min.

Publication types

  • Clinical Trial

MeSH terms

  • Acetaminophen / blood
  • Acetaminophen / poisoning*
  • Acetylcysteine / administration & dosage
  • Acetylcysteine / adverse effects*
  • Acetylcysteine / therapeutic use
  • Adolescent
  • Adult
  • Asians
  • Chlorpheniramine / administration & dosage
  • Chlorpheniramine / adverse effects
  • Dose-Response Relationship, Drug
  • Female
  • Humans
  • Injections, Intravenous
  • Male

Substances

  • Acetaminophen
  • Chlorpheniramine
  • Acetylcysteine